Hail, Dundy
- When
- August 9, 5:27 PM MST
- Where
- Dundy County, 0.87 mi SW of Haigler
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.010, -101.940
Law enforcement estimated 1 inch hail and 45-50 MPH winds in Haigler.
Storms moving into southwest Nebraska from northeast Colorado led to a quarter size hail report in Haigler.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Storms moving into southwest Nebraska from northeast Colorado led to a quarter size hail report in Haigler.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 2:34 PM MST, 2 hours 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 334 PM MDT Sat Aug 9 2025 .KEY MESSAGES... - Thunderstorms are forecast to develop late this afternoon and during the evening, moving from west to east across the area. Storms may be severe with damaging wind gusts, large to very large hail, and maybe a tornado. Additional redevelopment is possible overnight as well. - Temperatures trend cooler over the weekend. - Additional storms and severe storms are possible on Sunday and possibly lingering again through Sunday night. - Warm to hot temperatures then return mid to late week with highs approach the low 100s. && .SHORT TERM /THROUGH TONIGHT/... Issued at 107 PM MDT Sat Aug 9 2025 A complicated and perhaps prolonged event may evolve for the duration of the short term period. A low pressure system spinning across the northern Plains has helped to break down the ridge from the past few days which as a result has turned the pattern back into being more active. As this spins this will continue to lead to synoptic lift across the area. A secondary surface low is forecast to be in place across south central Kansas which will assist in bringing moisture back to the area along supplying additional low level lift. Then finally some shortwave off of the mountains are forecast to occur as well leading to additional lift. With all of this said it sure sounds like decent chances for rain and for the most part yes this will increase rain and severe weather potential. However there is a lot of failure points as well with so many competing features that some cancellation of each is still on the table limiting coverage or shifting the threats. With this said that is the reason for not being more optimistic on rainfall chances in the forecast. With that caveat out of the way, am noticing an outflow boundary draped along roughly Highway 34 with some cumulus starting to develop along it as of 18Z which may be a source of convection that guidance has not picked up on yet. An initial shortwave is forecast to move off of the mountains this afternoon leading to typical convection along the Palmer Divide around 2-4p MT where supercells are forecast to be the primary storm mode. Straight line hodographs will be present leading to splitting cells with an eventual growth upscale to the ESE. The southern surface low will be the interesting variable to this afternoon and evening as it will have the potential form a few discrete cells out ahead of the developing cluster plus it also may aid in the continued easterly trek of the cluster as well. The main hazards are large to very large especially initially and with any discrete cells due to ample CAPE, effective shear of 40- 50 knots and steep lapse rates. Pressure rises around 3-5 mb over 3 hours into the early evening hours which looks to promote an eventually change over to damaging winds of 60-70 mph with any clusters and possibly near 80 mph if any bowing segments can occur. Decreasing mixing heights through the late afternoon and early evening especially if we can get an established outflow may also support some blowing dust threats as well which is around the same time frame as the pressure rises occurs. At this time not anticipating any thing significant but would not be surprised if localized instances if 1 mile or less visibility can be achieved. The tornado potential looks to be very small with mainly landspout concerns or if any storm mergers are able to be achieved especially initially. The continued upslope regime along with another progressive shortwave off of the mountains will also lead to the potential for redevelopment across the area. Hail up to ping pong ball and wind gusts of 60-70 mph looks to be main threats overnight. The amount of instability is questionable if we can get robust updrafts overnight but with steep lapse rates and ample shear remaining in place there does seem to be some threat for severe weather remaining. The big question will be how widespread will this coverage be. Isentropic ascent appears to be in play along and east of Highway 27 with eastern Colorado seeing the effects mainly from the shortwave. Outflows however from prior convection may also play a role in potentially stabilizing the atmosphere as well. All in all confidence is lower in the overnight severe threat than the late afternoon/evening round but the overnight potential looks more promising that last nights overnight severe weather. Into Sunday, some guidance does continue to keep showers and storms going through the lunch hour. The question is how worked over with the atmosphere be by that time especially if we do get the overnight severe weather. Upper level troughing looks to be in place with the region being the left entrance region of a 250 mb jet helping to promote lift along with a weak low in the mid levels of the mountains bringing waves onto the Plains. Ensembles support a further south event unfolding but latest CAMS are not showing that which is interesting to see how things do trend. It appears that the big question for the the northern extent will be instability as lingering cloud cover through the day may put the damper on the severe potential. However if instability is able to to recover enough then the parameters will be there for supercell potential again. Interestingly enough the RAP is a bit higher on dew points which that alone would be enough to aid in instability resurgence. Overall hazards at this time look to be similar to Saturday. Guidance then again tries to redevelop overnight convection but at this point am a little skeptical given how worked over the atmosphere may be from all of these rounds. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 107 PM MDT Sat Aug 9 2025 To start the extended period overall synoptic pattern currently appears to be similar to this weekend but main convective initiation boundaries look to be shunted to the south as the region is more in the axis of the upper level trough. Semi northwest flow then looks to return as another surface high is forecast to set up across the SW CONUS. Would not be surprised if daily chances for showers and storms continues with convection off of the Rockies but the question will be if the moisture is sufficient enough as this cuts off the monsoonal moisture feed that has been in place. As the week goes on troughing then looks to return to the SW CONUS as a surface high returns to the SE CONUS. This will then return the monsoonal flow to Colorado bringing some higher confidence in daily showers and storms as the moisture and humidity back to the region. As for temperatures another gradual warming trend is forecast to occur starting Tuesday with the potential for upper 90s to triple digits occur towards the end of the new work week. No signals for gusty or strong synoptic winds is currently seen either leading me to think that winds that have mainly been seen thus far this summer will remains with diurnal gusts of 20-30 mph possible each afternoon. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 328 PM MDT Sat Aug 9 2025 Main focus for this TAF period will be increasing shower and storm activity. Confidence in severe impacts for each terminal is low due to the splitting nature of the storms so will continue with the PROB30. Better potential for rainfall is overnight however. Winds are forecast to be shifting quite a bit with any outflow boundaries as well. Rain chance look to end Sunday morning before another potential round moves in just after this TAF period primarily for GLD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 158 PM MDT Sat Aug 9 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 158 PM MDT Sat Aug 9 2025 /258 PM CDT Sat Aug 9 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe storms are forecast today, mainly during the evening and overnight hours. A Severe Thunderstorm Watch has been issued for all of eastern Colorado along with portions of NW Kansas and SW Nebraska. Hazards include wind gusts up to 80 mph, hail up to 3 inches, and maybe a tornado. Nuisance flooding also remains possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Sunday, severe storms are possible again during the afternoon, evening and possibly overnight hours. Damaging wind gusts and large hail look to be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
525 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 6 WSW Clarkville 40.34N 102.73W
08/09/2025 M1.25 Inch Yuma CO Trained Spotter
Trained spotter reported half dollar 30
minutes after storm.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
541 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Funnel Cloud 4 S Heartstrong 39.89N 102.59W
08/09/2025 Yuma CO Public
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
545 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 8 SSE Eckley 40.01N 102.43W
08/09/2025 M1.75 Inch Yuma CO Trained Spotter
&&
ErwinPreliminary Local Storm Report
National Weather Service Goodland KS
550 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tornado 4 NW Vernon 39.96N 102.34W
08/09/2025 Yuma CO Trained Spotter
Trained spotter reports brief touch down
near county roads AA and 27. No damage
observed.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 3 NNE Vernon 39.98N 102.25W
08/09/2025 E1.75 Inch Yuma CO Trained Spotter
Trained spotter actively getting golf ball
sized hail.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 3 NNE Vernon 39.98N 102.25W
08/09/2025 E55 MPH Yuma CO Trained Spotter
Trained spotter estimating 50-55 MPH winds.
&&
CAThe Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 hail. Local standard time, as filed.
Law enforcement estimated 1 inch hail and 45-50 MPH winds in Haigler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281333.